Alert archive / South Dakota / Wind Advisories in 2009
Wind Advisory 21, NWS Rapid City, SD
NWS Rapid City, SD issued this wind advisory at May 12, 2009, 2:22 PM MDT for 8 counties in South Dakota. It took effect at May 13, 2009, 6:00 AM MDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- May 12, 2009, 2:22 PM MDT (20:22 UTC)
- In effect from
- May 13, 2009, 6:00 AM MDT
- Expired
- May 13, 2009, 7:35 PM MDT
- In force
- 14 hr
- Issued by
- NWS Rapid City, SD
Counties Bennett County, SD, Custer County, SD, Fall River County, SD, Jackson County, SD, Mellette County, SD, Oglala Lakota County, SD, Todd County, SD, Tripp County, SD
The radar
The Rapid City radar (KUDX), 116 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1891 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KUNR 122022 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 222 PM MDT TUE MAY 12 2009 .A SECONDARY PUSH OF COLD AIR WILL MOVE INTO WESTERN SOUTH DAKOTA EARLY WEDNESDAY. BEHIND IT A TIGHT PRESSURE GRADIENT WILL DEVELOP...CREATING VERY WINDY CONDITIONS OVER MOST OF THE SOUTH DAKOTA PLAINS AND PORTIONS OF NORTHEASTERN WYOMING. WINDS WILL QUICKLY DIMINISH WEDNESDAY EVENING AS HIGH PRESSURE BUILDS INTO THE AREA. SDZ001-002-012-013-025-026-031-072-073-130430- /O.UPG.KUNR.HW.A.0003.090513T1400Z-090514T0000Z/ /O.NEW.KUNR.HW.W.0005.090513T1200Z-090514T0000Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS- NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...SPEARFISH...RAPID CITY...WALL...STURGIS... UNION CENTER 222 PM MDT TUE MAY 12 2009 ...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM MDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 6 AM TO 6 PM MDT WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. WEDNESDAY MORNING...NORTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH WITH GUSTS AROUND 60 BY NOON. THE WINDS WILL QUICKLY DIMINISH WEDNESDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH... ARE EXPECTED OR OCCURRING. && $$ SDZ014-030-032-WYZ071-130430- /O.NEW.KUNR.HW.W.0005.090513T1200Z-090514T0000Z/ ZIEBACH-CUSTER CO PLAINS-HAAKON-NORTHEASTERN CROOK- INCLUDING THE CITIES OF...DUPREE...FOLSOM...PHILIP...COLONY 222 PM MDT TUE MAY 12 2009 ...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM MDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 6 AM TO 6 PM MDT WEDNESDAY. WEDNESDAY MORNING...NORTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH WITH GUSTS AROUND 60 IN THE EARLY AFTERNOON. THE WINDS WILL QUICKLY DIMINISH WEDNESDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH... ARE EXPECTED OR OCCURRING. && $$ SDZ042>044-046-047-049-074-130430- /O.NEW.KUNR.WI.Y.0021.090513T1200Z-090514T0000Z/ SHANNON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-HERMOSA FOOT HILLS- INCLUDING THE CITIES OF...PINE RIDGE...KYLE...KADOKA...MARTIN... WHITE RIVER...MISSION...WINNER...HERMOSA 222 PM MDT TUE MAY 12 2009 /322 PM CDT TUE MAY 12 2009/ ...WIND ADVISORY IN EFFECT FROM 6 AM MDT /7 AM CDT/ TO 6 PM MDT /7 PM CDT/ WEDNESDAY... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 AM MDT /7 AM CDT/ TO 6 PM MDT /7 PM CDT/ WEDNESDAY. NORTHWEST WINDS WILL INCREASE TO 25 TO 40 MPH WITH GUSTS AROUND 50 MPH BY WEDNESDAY AFTERNOON. THE WINDS WILL QUICKLY DIMINISH WEDNESDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
5 follow-up statements
000 WWUS73 KUNR 130208 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 808 PM MDT TUE MAY 12 2009 .A SECONDARY PUSH OF COLD AIR WILL MOVE INTO WESTERN SOUTH DAKOTA EARLY WEDNESDAY. BEHIND IT A TIGHT PRESSURE GRADIENT WILL DEVELOP...CREATING VERY WINDY CONDITIONS OVER MOST OF THE SOUTH DAKOTA PLAINS AND PORTIONS OF NORTHEASTERN WYOMING. WINDS WILL QUICKLY DIMINISH WEDNESDAY EVENING AS HIGH PRESSURE BUILDS INTO THE AREA. SDZ001-002-012>014-025-026-030>032-072-073-WYZ071-131200- /O.CON.KUNR.HW.W.0005.090513T1200Z-090514T0000Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS- PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-NORTHEASTERN CROOK- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...DUPREE...SPEARFISH...RAPID CITY... FOLSOM...WALL...PHILIP...STURGIS...UNION CENTER...COLONY 808 PM MDT TUE MAY 12 2009 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM TO 6 PM MDT WEDNESDAY... A HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM TO 6 PM MDT WEDNESDAY. WEDNESDAY MORNING...NORTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH WITH GUSTS AROUND 60 BY NOON. THE WINDS WILL QUICKLY DIMINISH WEDNESDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH... ARE EXPECTED OR OCCURRING. && $$ SDZ042>044-046-047-049-074-131200- /O.CON.KUNR.WI.Y.0021.090513T1200Z-090514T0000Z/ SHANNON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-HERMOSA FOOT HILLS- INCLUDING THE CITIES OF...PINE RIDGE...KYLE...KADOKA...MARTIN... WHITE RIVER...MISSION...WINNER...HERMOSA 808 PM MDT TUE MAY 12 2009 /908 PM CDT TUE MAY 12 2009/ ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM MDT /7 AM CDT/ TO 6 PM MDT /7 PM CDT/ WEDNESDAY... A WIND ADVISORY REMAINS IN EFFECT FROM 6 AM MDT /7 AM CDT/ TO 6 PM MDT /7 PM CDT/ WEDNESDAY. NORTHWEST WINDS WILL INCREASE TO 25 TO 40 MPH WITH GUSTS AROUND 50 MPH BY WEDNESDAY AFTERNOON. THE WINDS WILL QUICKLY DIMINISH WEDNESDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
000 WWUS73 KUNR 130846 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 246 AM MDT WED MAY 13 2009 .A TIGHT PRESSURE GRADIENT WILL DEVELOP ACROSS THE NORTHERN PLAINS TODAY...CREATING VERY WINDY CONDITIONS OVER MOST OF THE SOUTH DAKOTA PLAINS AND EXTREME NORTHEASTERN WYOMING. WINDS WILL QUICKLY DIMINISH THIS EVENING AS HIGH PRESSURE BUILDS INTO THE AREA. SDZ001-002-012>014-025-026-030>032-072-073-WYZ071-131745- /O.CON.KUNR.HW.W.0005.090513T1200Z-090514T0000Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS- PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-NORTHEASTERN CROOK- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...DUPREE...SPEARFISH...RAPID CITY... FOLSOM...WALL...PHILIP...STURGIS...UNION CENTER...COLONY 246 AM MDT WED MAY 13 2009 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 PM MDT THIS EVENING... A HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 PM MDT THIS EVENING. WEDNESDAY MORNING...NORTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH WITH GUSTS AROUND 60 BY NOON. THE WINDS WILL QUICKLY DIMINISH THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH... ARE EXPECTED OR OCCURRING. && $$ SDZ042>044-046-047-049-074-131745- /O.CON.KUNR.WI.Y.0021.090513T1200Z-090514T0000Z/ SHANNON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-HERMOSA FOOT HILLS- INCLUDING THE CITIES OF...PINE RIDGE...KYLE...KADOKA...MARTIN... WHITE RIVER...MISSION...WINNER...HERMOSA 246 AM MDT WED MAY 13 2009 /346 AM CDT WED MAY 13 2009/ ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM MDT /7 AM CDT/ THIS MORNING TO 6 PM MDT /7 PM CDT/ THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT FROM 6 AM MDT /7 AM CDT/ THIS MORNING TO 6 PM MDT /7 PM CDT/ THIS EVENING. NORTHWEST WINDS WILL INCREASE TO 25 TO 40 MPH WITH GUSTS AROUND 50 MPH BY THIS AFTERNOON. THE WINDS WILL QUICKLY DIMINISH THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
000 WWUS73 KUNR 131452 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 852 AM MDT WED MAY 13 2009 .A TIGHT PRESSURE GRADIENT WILL DEVELOP ACROSS THE NORTHERN PLAINS TODAY...CREATING VERY WINDY CONDITIONS OVER MOST OF THE SOUTH DAKOTA PLAINS AND EXTREME NORTHEASTERN WYOMING. WINDS WILL QUICKLY DIMINISH THIS EVENING AS HIGH PRESSURE BUILDS INTO THE AREA. SDZ001-002-012>014-025-026-030>032-072-073-WYZ071-140000- /O.CON.KUNR.HW.W.0005.000000T0000Z-090514T0000Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS- PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-NORTHEASTERN CROOK- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...DUPREE...SPEARFISH...RAPID CITY... FOLSOM...WALL...PHILIP...STURGIS...UNION CENTER...COLONY 852 AM MDT WED MAY 13 2009 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING. NORTHWEST WINDS WILL INCREASE TO 30 TO 45 MPH LATE THIS MORNING...WITH GUSTS TO AROUND 60 MPH BY EARLY AFTERNOON. THE WINDS WILL QUICKLY DIMINISH THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH... ARE EXPECTED OR OCCURRING. && $$ SDZ027-041-140000- /O.EXA.KUNR.WI.Y.0021.000000T0000Z-090514T0000Z/ SOUTHERN FOOT HILLS-FALL RIVER- INCLUDING THE CITIES OF...HOT SPRINGS...EDGEMONT 852 AM MDT WED MAY 13 2009 ...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS EVENING. NORTHWEST WINDS WILL INCREASE TO 25 TO 40 MPH...WITH GUSTS TO AROUND 50 MPH BY EARLY THIS AFTERNOON. THE WINDS WILL QUICKLY DIMINISH THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$ SDZ042>044-046-047-049-074-140000- /O.CON.KUNR.WI.Y.0021.000000T0000Z-090514T0000Z/ SHANNON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-HERMOSA FOOT HILLS- INCLUDING THE CITIES OF...PINE RIDGE...KYLE...KADOKA...MARTIN... WHITE RIVER...MISSION...WINNER...HERMOSA 852 AM MDT WED MAY 13 2009 /952 AM CDT WED MAY 13 2009/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING. NORTHWEST WINDS WILL INCREASE TO 25 TO 40 MPH...WITH GUSTS TO AROUND 50 MPH BY EARLY THIS AFTERNOON. THE WINDS WILL QUICKLY DIMINISH THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
000 WWUS73 KUNR 132025 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 225 PM MDT WED MAY 13 2009 .A TIGHT PRESSURE GRADIENT WILL REMAIN ACROSS THE NORTHERN PLAINS INTO THIS EVENING...RESULTING IN VERY WINDY CONDITIONS OVER MOST OF THE SOUTH DAKOTA PLAINS AND EXTREME NORTHEASTERN WYOMING. WINDS WILL QUICKLY DIMINISH LATER THIS EVENING AS HIGH PRESSURE BUILDS INTO THE AREA. SDZ001-002-012>014-025-026-030>032-072-073-WYZ071-140200- /O.EXT.KUNR.HW.W.0005.000000T0000Z-090514T0200Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS- PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-NORTHEASTERN CROOK- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...DUPREE...SPEARFISH...RAPID CITY... FOLSOM...WALL...PHILIP...STURGIS...UNION CENTER...COLONY 225 PM MDT WED MAY 13 2009 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 PM MDT THIS EVENING... THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 8 PM MDT THIS EVENING. NORTHWEST WINDS OF 30 TO 45 MPH...WITH GUSTS TO AROUND 60 MPH...WILL CONTINUE INTO EARLY THIS EVENING. WINDS WILL QUICKLY DIMINISH AFTER SUNSET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH... ARE EXPECTED OR OCCURRING. && $$ SDZ027-041>044-046-047-049-074-140200- /O.EXT.KUNR.WI.Y.0021.000000T0000Z-090514T0200Z/ SOUTHERN FOOT HILLS-FALL RIVER-SHANNON-JACKSON-BENNETT-MELLETTE- TODD-TRIPP-HERMOSA FOOT HILLS- INCLUDING THE CITIES OF...HOT SPRINGS...EDGEMONT...PINE RIDGE... KYLE...KADOKA...MARTIN...WHITE RIVER...MISSION...WINNER...HERMOSA 225 PM MDT WED MAY 13 2009 /325 PM CDT WED MAY 13 2009/ ...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING. NORTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS TO AROUND 50 MPH...WILL CONTINUE INTO EARLY THIS EVENING. WINDS WILL QUICKLY DIMINISH AFTER SUNSET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
000 WWUS73 KUNR 140135 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 735 PM MDT WED MAY 13 2009 SDZ001-002-012>014-025-026-030>032-072-073-WYZ071-140245- /O.CAN.KUNR.HW.W.0005.000000T0000Z-090514T0200Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS- PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-NORTHEASTERN CROOK- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...DUPREE...SPEARFISH...RAPID CITY... FOLSOM...WALL...PHILIP...STURGIS...UNION CENTER...COLONY 735 PM MDT WED MAY 13 2009 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE HIGH WIND WARNING. NORTHWEST WINDS WILL DIMINISH RAPIDLY THIS EVENING. THE HIGH WIND WARNING HAS BEEN CANCELLED. $$ SDZ027-041>044-046-047-049-074-140245- /O.CAN.KUNR.WI.Y.0021.000000T0000Z-090514T0200Z/ SOUTHERN FOOT HILLS-FALL RIVER-SHANNON-JACKSON-BENNETT-MELLETTE- TODD-TRIPP-HERMOSA FOOT HILLS- INCLUDING THE CITIES OF...HOT SPRINGS...EDGEMONT...PINE RIDGE... KYLE...KADOKA...MARTIN...WHITE RIVER...MISSION...WINNER...HERMOSA 735 PM MDT WED MAY 13 2009 /835 PM CDT WED MAY 13 2009/ ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WIND ADVISORY. NORTHWEST WINDS WILL DIMINISH RAPIDLY THIS EVENING. THE WIND ADVISORY HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at May 12, 1:28 PM MDT, 54 minutes earlier.
Area forecast discussion, May 12, 1:28 PM MDT, 54 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
128 PM MDT TUE MAY 12 2009
.DISCUSSION...19Z SURFACE ANALYSIS HAD WEAK TROUGH FROM NORTH
CENTRAL SD INTO SOUTHEAST WY. PRESSURE FALLS BEGINNING IN EARNEST
ACROSS EASTERN WY/MT AS 110KT JET STREAM RACES INTO WY. SURFACE
LOW DEVELOPING OVER CENTRAL WY. THIS LOW WILL MOVE ALONG
APPROACHING COLD FRONT...CURRENTLY IN CENTRAL MT/WESTERN WY.
MOISTURE POOLING ALONG THE FRONT WILL CONTRIBUTE TO 0.5-1KJ/KG
MLCAPE. LONG DRAWN-OUT HODOGRAPH FORECAST WITH PLENTY OF SHEAR.
CAP CURRENTLY HOLDING THINGS BACK...BUT DO EXPECT AS UPPER SUPPORT
NEARS AND THERMAL RIDGE BREAKS DOWN...CONVECTION WILL DEVELOP THIS
AFTERNOON. SLIGHT RISK OF SEVERE THUNDERSTORMS WITH A FEW
DISCRETE CELLS NORTHEAST OF LOW AND SQUALL LONG ALONG COLD FRONT.
WIND AND HAIL MAIN THREATS. ACTIVITY WILL MOVE AWAY FROM THE CWA
LATER TONIGHT AS SURFACE LOW DEEPENS TO 988MB IN NORTHEASTERN ND.
WEDNESDAY...STRONG SURFACE TROUGH DEVELOPS WEST OF LOW INTO MT
LATE TONIGHT AND RUSHES INTO THE CWA WEDNESDAY MORNING. 900MB
GEOSTROPHIC WINDS NEAR 75KTS WITH 5-7MB/3HR PRESSURE RISES BEHIND
IT. 850-700MB WINDS LINED UP NICELY WITH 40-60KT WINDS. LOOKS LIKE
A CLASSIC HIGH WIND EVENT FOR NORTHWESTERN SD. WILL HOIST WARNINGS
AND ADVISORIES WITH AFTERNOON PACKAGE. BACKWASH MOISTURE WILL
LIKELY RESULT IN A FEW SHOWERS. CHILLY HIGHS WITH GOOD COLD AIR
ADVECTION.
WEDNESDAY NIGHT...SURFACE HIGH PRESSURE SETTLES OVER THE CWA
WITH CLEARING SKIES AND LITTLE WIND BY MORNING. WIDESPREAD
FROST/FREEZE POSSIBLE.
THURSDAY...WARM AIR ADVECTION BEGINS ANEW AS FLAT RIDGE MOVES OVER
THE NORTHERN PLAINS.
EXTENDED...COLD FRONT EXITS THE AREA EARLY FRIDAY WITH A FEW SHOWERS
AND THUNDERSTORMS EXPECTED IN CYCLONIC FLOW ALOFT. UPPER RIDGE
BUILDS OVER THE WESTERN CONUS FOR THE WEEKEND INTO EARLY NEXT
WEEK...BRINGING DRY CONDITIONS AND A WARMING TREND.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA
THIS AFTERNOON AND EVENING. WINDS WILL BE VARIABLE AND GUSTY NEAR
THE THUNDERSTORMS...AND VIS MAY DROP TO IFR LEVELS IN HEAVER PRECIP.
CIGS OVER MOST LOCATIONS WILL REMAIN VFR...THOUGH SOME AREAS OF MVFR
CIGS WILL BE POSSIBLE TONIGHT OVER PARTS OF NORTHEAST WYOMING...THE
BLACK HILLS...AND NORTHWEST SOUTH DAKOTA. A VERY STRONG COLD FRONT
WILL MOVE THROUGH THE NORTHERN PLAINS OVERNIGHT INTO WEDNESDAY
MORNING...BRINGING VERY STRONG WEST TO NORTHWEST WINDS OF 30 TO 50
MPH WITH SOME HIGHER GUSTS FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 6 AM MDT /7 AM CDT/ TO 6 PM MDT /7 PM CDT/
WEDNESDAY FOR BENNETT-HERMOSA FOOT HILLS-JACKSON-MELLETTE-
SHANNON-TODD-TRIPP.
HIGH WIND WARNING FROM 6 AM TO 6 PM MDT WEDNESDAY FOR BUTTE-
CUSTER CO PLAINS-HAAKON-HARDING-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID
CITY-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
ZIEBACH.
WY...HIGH WIND WARNING FROM 6 AM TO 6 PM MDT WEDNESDAY FOR
NORTHEASTERN CROOK.
&&
HELGESON/RUDGEHazardous weather outlook, May 12, 5:00 AM MDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 500 AM MDT TUE MAY 12 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-131300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 500 AM MDT (600 AM CDT) TUE MAY 12 2009 ...HIGH WIND WATCH IN EFFECT ON WEDNESDAY FOR THE PLAINS OF NORTHWEST AND WEST CENTRAL SOUTH DAKOTA ALONG WITH THE NORTHERN AND EASTERN FOOTHILLS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE THROUGH THE AREA TODAY INTO TONIGHT WITH THUNDERSTORMS DEVELOPING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING OVER WESTERN AND CENTRAL SOUTH DAKOTA...ALONG WITH OVER NORTHEAST WYOMING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ON WEDNESDAY MORNING...NORTHWEST WINDS WILL INCREASE TO 25 TO 45 MPH WITH GUSTS TO AROUND 55 MPH...WITH THE STRONGEST WINDS OVER NORTHWEST AND WEST CENTRAL SOUTH DAKOTA. THE WINDS WILL CONTINUE THROUGH THE DAY BEFORE DIMINISHING LATE IN THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 12, 1:46 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 146 PM MDT TUE MAY 12 2009 WYZ054-056-057-071-122045- NORTHEASTERN CROOK-NORTHERN CAMPBELL-WESTERN CROOK- WYOMING BLACK HILLS- INCLUDING THE CITIES OF...LIGHTNING FLAT AND ROCKYPOINT 146 PM MDT TUE MAY 12 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 146 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 10 MILES WEST OF ROCKYPOINT...OR 35 MILES SOUTH OF BROADUS... AND WAS MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... ROCKYPOINT... LIGHTNING FLAT... HELGESON
Local storm report, May 12, 2:13 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
213 PM MDT TUE MAY 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 8 NW ROCKYPOINT 44.99N 105.20W
05/12/2009 E0.88 INCH CAMPBELL WY TRAINED SPOTTER
0200 PM HAIL 4 N ROCKYPOINT 44.96N 105.10W
05/12/2009 E1.00 INCH CAMPBELL WY PUBLIC
&&
MERICKSOThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:27 AM MDT | High Wind Watch | UNR | Butte, Harding, Lawrence, Meade, Pennington, Perkins | 11 hr |
| May 12, 2:22 PM MDT | High Wind Warning | UNR | Butte, Custer, Haakon, Harding, Lawrence, Meade and 3 more | 29 hr |
| May 12, 4:14 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding, Meade, Perkins | 61 min |
| May 12, 4:57 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Meade, Perkins, Ziebach | 78 min |
| May 12, 5:08 PM MDT | Tornado Warning | UNR | Meade, Perkins, Ziebach | 52 min |
| May 12, 5:37 PM MDT | Tornado Warning | UNR | Ziebach | 24 min |
| May 12, 5:51 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd, Tripp | 38 min |
| May 12, 5:57 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Mellette, Todd | 63 min |
Nearby
Wind Advisories in South Dakota, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.